Nebraska, 2026

High Wind in Nebraska, January 16, 2026

January 16, 2026 · NWS GLD · 3 events in 3 counties and zones

A second day of high winds occurred for Southwest Nebraska. High wind gusts started after 9 AM MT and continued through mid afternoon before declining.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A second day of high winds occurred for Southwest Nebraska. High wind gusts started after 9 AM MT and continued through mid afternoon before declining. The peak wind gust was 66 MPH from a personal weather station near Culbertson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 16, 5:36 AM CST, 4 hours 24 minutes earlier. Its key messages:

  • Strong winds with gusts of 50-70 mph, extreme fire danger, and blowing dust are forecast to impact the Tri-State area today. Avoid burning and use extra caution if you are traveling.
  • Saturday, a Fire Weather Watch is in effect for most of the area due to the possibility dry conditions and strong winds.
  • Wind gusts greater than 45 mph remain possible through Sunday.
Area forecast discussion, Jan 16, 5:36 AM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
436 AM MST Fri Jan 16 2026

.KEY MESSAGES...

- Strong winds with gusts of 50-70 mph, extreme fire danger, and
  blowing dust are forecast to impact the Tri-State area today.
  Avoid burning and use extra caution if you are traveling.

- Saturday, a Fire Weather Watch is in effect for most of the
  area due to the possibility dry conditions and strong winds.

- Wind gusts greater than 45 mph remain possible through Sunday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 205 AM MST Fri Jan 16 2026

Current observations show the surface low pressure and cold front
closer to Southern Kansas with higher pressure and a colder air mass
moving in over the area. Meanwhile, the upper trough continues to
push south into the Plains. For the remainder of the hours before
sunrise, winds should remain a bit on the lower side with gusts
generally below 50 mph. There could be an isolated gust or two that
pushes 60 mph.

Shortly after sunrise, skies are forecast to start clear for most of
the area with maybe some higher level clouds remaining over counties
like Norton, Graham, and Decatur. For most of the area, this will
allow winds to pick up fairly quickly with the core of the high
pressure northwest of the area and the lower pressure southeast of
the area. Forecast remains on track for winds to generally be
between 25 and 40 mph. As for the wind gusts, the main axis of the
trough is forecast to shift more to the Great Lakes region and keep
the Tri-State area on the tight height gradient on the backside. The
consensus is that winds around 850-700mb should be about 50-60 kts
with the area able to mix some of that down. With this, the High
Wind Warning remains in effect as most of the area sees wind gusts
of 55-75 mph, generally favoring the lower end of that range. The
chance for winds above that continues to decrease as ensembles hint
at a potential broadening of the trough which could weaken the
gradient slightly over the area. This should still be enough to
cause problems for high profile vehicles and loos objects. That
being said, the cloud cover east of Highway 83 may keep those
counties with wind gusts closer to 50 mph. Still would expect a few
60+ mph to mix in there. As a whole, the stronger wind gusts will
favor Eastern Colorado and lower in intensity as you go east.

Winds are not the only hazard today. The Red Flag Warning remains in
effect for the entire area as the strong wind gusts and dry
conditions remain forecast to cause fires to spread rapidly and be
very hard to control. The saving grace is that winds shouldn't shift
in direction, making fire spread a little more predictable.

The other main hazard is the risk for blowing dust. Given what
occurred as the front moved through this evening, dust is ready and
primed to blow in the area, even for those who saw some sprinkles
Thursday evening. The prime corridor for blowing dust looks to be
Highway 25 and west, where steeper lapse rates with more sun and
stronger winds will allow dust to blow and loft fairly easily. That
being said, mixing heights are forecast to reach almost 10000ft.
This may allow the dust to mix out and limit how impactful it can
be. That being said, brownout conditions, especially near dust
source regions remain forecast. Given the aforementioned mixing
heights, the dust intensity may be at its worse late in the morning
and around the noon hour before we fully mix out. Be alert for
changing conditions and visibilities.

All of these hazards are forecast to occur roughly between 8am local
time and sunset (roughly close to 4pm or 5pm) local time. As the sun
sets, the inversion should help begin to weaken winds a bit.
However, winds won't likely become calm as a shortwave is forecast
to move through the larger trough and begin pushing the core of the
high pressure into the area. This will leave the area in a strong
enough pressure gradient for winds to remain around 15-25 mph with
gusts up to 45 mph.

Saturday, the center of the high pressure is forecast to move over
the area as the upper trough begins to shift east. The morning hours
should start with strong winds again with speeds nearing 30 mph and
gusts potentially reaching 60 mph for counties along the Colorado
border. As a whole though, winds should be a bit lower as the
gradients begin to weaken with the systems shifting east. Winds are
also forecast to lower during the afternoon as the center of the
high pressure moves over or near the area to the east. This should
help the area begin the trend to calmer winds. However, the air mass
advecting in is forecast to bring in even drier air, with dewpoint
potentially reaching the negative teens. This is forecast to drop
relative humidity into the teens for most of the area. This dry air
with the initially strong winds are forecast to allow for critical
fire weather conditions. With this, a Fire Weather Watch has been
issued roughly from highway 25 and west. the main uncertainty is
that the winds may begin to lighten as the relative humidity reaches
its lowest point.

Saturday evening and night, we finally get a break from the winds as
the pressure gradient relaxes and the inversion sets up. This should
allow for a night with relatively calm winds. The issue is that
clear skies forecast along with the calmer winds could allow for
cold temperatures and wind chills in the negative single digits.

Sunday, is currently forecast to be fairly similar to yesterday
(Saturday). A surface low is forecast to move through the area early
in the day and increase the winds from the northwest. Speeds around
20-30 mph with gusts to 50 mph are currently forecast. That being
said, the speeds may change as we get closer, as ensemble guidance
shows a fair amount of spread on how intense the upper shortwave is
that is swinging the low pressure through the area. Critical fire
weather is not currently a concern as guidance is suggesting some
decent moisture recovery. This would allow relative humidity to stay
more in the 20s, even with warmer temperatures forecast.

Speaking of temperatures, temperatures today should cap in the 30s
with the cold air advection. With the secondary surge of cold air,
temperatures Saturday should be in the 20s. Meanwhile, Sunday is
forecast to warm to near 50. Lows are forecast to generally be in
the teens, but the area could see some upper single digits as the
coldest air mass slides through Saturday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Issued at 123 AM MST Fri Jan 16 2026

Overnight Sunday into Monday, a cold front passes through our county
warning area (CWA) dropping high temperatures for the day to the low
40s/upper 30s. Low temperatures are forecast to be in the teens. We
could see some precipitation with this frontal passage. Probability
of Precipitation (PoPs) are <10% and the GEFS ensembles have a
couple members showing light precipitation accumulation for the
area. Blowing dust is not currently a concern with this frontal
passage due to unfavorable lapse rates and weaker winds. Winds are
forecast to be mild and variable with gusts around 25 mph.

A persistent upper level ridge in the Pacific Northwest quickly
bounces back our high temperatures Tuesday to the upper 50s, with
some areas seeing 60s. Downsloping winds from the southwest will
also contribute to the warm up Tuesday. Relative humidity (RH)
values are forecast to be in the low teens for the western portion
of the CWA and low 20s for the eastern portion. Winds are expected
to be mild and variable with gusts around 20 mph. Despite the low RH
values, fire weather is currently not a concern for Tuesday due to
mild winds and Grassland Fire Danger Index (GFDI) values below 25
for our Colorado counties.

Wednesday continues to be warm and mild as we remain in a mostly
zonal upper level pattern. High temperatures are forecast in the 50s
and lows in the upper teens. Things will cool slightly Thursday with
highs forecast in the 40s. Winds are forecast to be mild and
variable both days with gusts up to 25 mph.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 424 AM MST Fri Jan 16 2026

For KGLD... Conditions are forecast to start VFR with winds
closer to to 25 kts. There could be some low level wind shear
until 15Z as winds around a few hundred feet increase to 50 kts.
Around 15Z, winds of 40-55 kts are forecast to begin mixing to
the surface. This should lead to some blowing dust developing
that initially starts out with visibility above 3SM, but likely
lowering to around 0-2SM around or shortly after 18Z. The
forecast has the blowing dust ending and winds beginning to
slowly weaken around 21-23Z. After that, winds should remain
around 25 kts again, but be on the look out for low level wind
shear of 45-50 kts at a few hundred feet after 00Z.

For KMCK... VFR conditions are forecast through the period, but
will need to keep an eye out for blowing dust. While the worst
of the blowing dust should stay east of the terminal, there
could be patches with visibility of 0-2SM. Otherwise, be alert
for some early low level wind shear with speed at a few hundred
feet increasing to around 50 kts through 15Z. Low level wind
shear will be a concern again during the evening hours with
winds a few hundred feet above the surface forecast to remain
around 45-50 kts. Gusts at the surface between 15 and 23Z should
generally be between 40 and 50 kts.

&&

.FIRE WEATHER...
Issued at 631 AM MST Thu Jan 15 2026

Friday: Northwest winds will have the potential of gusting as high
as 65mph. A few localized 70mph gusts may be possible. Minimum
relative humidity values will fall into the teens to low 20s for
most of the area. GFDI values are also expected to be high across
much of the area. A Red Flag Warning has been issued for all but
Norton and Graham counties in Kansas. Confidence was not as high in
conditions truly reaching critical levels for an extended period of
time in these locations. Despite remaining in the watch, at
least elevated fire weather conditions are expected. Regardless
of location, with the potential for strong winds and dry
conditions, any fires that are able to ignite will show rapid
growth. Plumes of blowing dust will also be a concern.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.
     Red Flag Warning from 8 AM MST /9 AM CST/ this morning to 6 PM
     MST /7 PM CST/ this evening for KSZ001>004-013>016-
     027>029-041-042.
     Fire Weather Watch from Saturday morning through Saturday
     afternoon for KSZ001-002-013>015-027>029-041-042.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
     Red Flag Warning from 8 AM this morning to 6 PM MST this
     evening for COZ252>254.
     Fire Weather Watch from Saturday morning through Saturday
     afternoon for COZ252>254.
NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.
     Red Flag Warning from 8 AM MST /9 AM CST/ this morning to 6 PM
     MST /7 PM CST/ this evening for NEZ079>081.
     Fire Weather Watch from Saturday morning through Saturday
     afternoon for NEZ079-080.

&&

SHORT TERM...KAK
LONG TERM...KAK/Rhoades
AVIATION...KAK
FIRE WEATHER...AW
Hazardous weather outlook, Jan 16, 3:15 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
215 AM MST Fri Jan 16 2026

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
215 AM MST Fri Jan 16 2026 /315 AM CST Fri Jan 16 2026/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning, and a Red Flag Warnings are in effect for most
of the day. Northwest winds gusting up to 70mph and dry conditions
will lead to hazardous travel conditions, rapid fire spread, and
blowing dust with visibility below 1 mile at times.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Saturday, a Fire Weather Watch is in effect for most of the area as
winds may gust up to 55 mph along with dry conditions. This could
cause fires to grow rapidly and be hard to control.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

In the hours before

Local storm report, Jan 16, 9:12 AM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
812 AM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Non-Tstm Wnd Dmg 2 SW Goodland           39.33N 101.73W
01/15/2026                   Sherman            KS   NWS Employee

            Hotel sign destroyed.

&&

CLD
Local storm report, Jan 16, 9:32 AM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
832 AM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     Non-Tstm Wnd Gst 8 NNE Culbertson        40.34N 100.80W
01/16/2026  M56 MPH          Hitchcock          NE   Public

            Weather station reported 56 mph.

&&

CLD
Local storm report, Jan 16, 9:36 AM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
836 AM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     Non-Tstm Wnd Gst 2 ENE Colby             39.40N 101.01W
01/16/2026  M57 MPH          Thomas             KS   Public

            Personal Weather Station Reported 57 mph.

&&

CLD
Local storm report, Jan 16, 9:59 AM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
859 AM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     Non-Tstm Wnd Gst 1 NNE Goodland          39.37N 101.70W
01/16/2026  M58 MPH          Sherman            KS   ASOS

            ASOS station KGLD Goodland.

&&

CLD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hitchcock

When
January 16, 10:00 AM CST to 4:00 PM CST
Where
Hitchcock forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Wind gusts varied from 58-66 MPH across the county. The peak gust occurred near Culbertson.

High Wind, Dundy

When
January 16, 9:00 AM MST to 3:00 PM MST
Where
Dundy forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH were reported in Yuma, Cheyenne, and Hitchcock counties. As such these winds should have also occurred in Dundy County.

High Wind, Red Willow

When
January 16, 10:45 AM CST to 2:15 PM CST
Where
Red Willow forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Wind gusts of 58 across the county. The peak gust was reported at the McCook airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314607, 1314609, 1314610.